What is Solmucol cold cough and when is it used?
Solmucol cold cough contains the active ingredient acetylcysteine. This active ingredient liquefies and loosens the tough, stuck mucus in the airways and promotes expectoration.
The secretion present on the mucous membrane of the respiratory tract plays an important role in the defense against inhaled pollutants such as bacteria, dust and chemical impurities. These irritants are held in the secretion, where they are rendered harmless and excreted with the sputum.
Mucus production increases with infections caused by bacteria and viruses (colds, flu, bronchitis) and with chronic irritations caused by harmful substances. The thickening of the mucus can cause the airways to become blocked, causing breathing difficulties and sputum problems.
Due to the expectorant effect of Solmucol cold cough, the tough mucus liquefies and can be coughed up better. This reduces the risk of infection. If the airways are clear, the cough subsides and breathing becomes easier.
Solmucol cold cough is therefore suitable for the treatment of cold cough with excessive mucus formation.
What precautions should be taken?
The effect of Solmucol cold cough is enhanced by drinking copious amounts of water. Smoking contributes to the excessive formation of bronchial mucus. By giving up smoking, you can support the effect of Solmucol cold cough.
Diabetics are allowed to take Solmucol cold cough as it does not contain any diabetogenic sweeteners.
Nevertheless, the following should be noted:
each granulate bag has a total calorie content of 8 kcal or 34 kJ;
each effervescent tablet contains 2.7 kcal or 11.3 kJ;
each 100 mg lozenge contains 5 kcal or 21 kJ;
each 200 mg lozenge contains 4.6 kcal or 19 kJ;
5 ml of syrup for children contains 15 kcal (63 kJ);
10 ml of syrup for adults contains 30 kcal (126 kJ).
When should Solmucol cold cough not be used?
Solmucol cold cough should not be taken if you are known to be hypersensitive to the active ingredient acetylcysteine or any other ingredient or if you are hypersensitive to the preservative sodium benzoate [E211]) and if you have stomach or intestinal ulcers.
Lozenges of 200 mg should not be taken in the presence of a rare hereditary metabolic disease (so-called phenylketonuria) that requires a strict diet.
Lozenges of 100 mg and 200 mg must not be taken in the presence of a rare hereditary disease of the sugar metabolism (fructose intolerance).
Solmucol cold cough should also not be taken together with cough suppressants (antitussives), as these drugs suppress the cough and the natural self-cleaning of the airways, which impairs the coughing up of the liquefied mucus and leads to a congestion of the bronchial mucus with the risk of bronchial spasms and Respiratory infections can occur. Your doctor will know what to do in such cases.
Solmucol cold cough must not be used in young children under 2 years of age.
Because of the high content of active ingredients, Solmucol 600 cold cough granules or effervescent tablets must not be used in children under 12 years of age.
When should caution be exercised when taking Solmucol cold cough?
The use of Solmucol cold cough, especially at the beginning of treatment, can lead to a liquefaction of the bronchial secretion and promote expectoration. If the patient is not able to cough up this sufficiently, the doctor can take supportive measures.
If you have noticed rashes or breathing difficulties while taking a medicine with the same active ingredient as Solmucol Cold Cough, you should inform your doctor, pharmacist or druggist before you start taking it of the drug.
If you suffer from high blood pressure, the effervescent tablets Solmucol cold cough are not suitable for you , as they contain approximately 194 mg sodium per effervescent tablet, corresponding to 493 mg table salt. The salt released after ingestion can increase your blood pressure even further and reduce the effectiveness of medicines for high blood pressure.
Using certain other medicines at the same time can affect each other's effects. In this way, the effectiveness of certain agents against circulatory disorders of the coronary arteries (eg nitroglycerin for angina pectoris) can be increased.
Simultaneous administration of acetylcysteine and carbamazepine can lead to a decrease in the concentration of carbamazepine.
The simultaneous administration of cough suppressants (antitussives) can impair the effectiveness of Solmucol cold cough (see above: “When should Solmucol cold cough not be taken?”).
Furthermore, you should not take antibiotics at the same time as Solmucol cold cough, but at least 2 hours apart.
Inform your doctor, pharmacist or druggist if you suffer from other illnesses, have allergies or are taking or applying other medicines (including those you have bought yourself).
Can Solmucol cold cough be taken during pregnancy or while breastfeeding?
Based on previous experience, there is no known risk for the child when used as intended. Systematic scientific research was never carried out. As a precautionary measure, you should avoid medication if possible during pregnancy and breastfeeding or ask your doctor or pharmacist for advice.
No information is available on the excretion of acetylcysteine in breast milk. Therefore, you should only use Solmucol cold cough while breastfeeding if your attending doctor deems it necessary.
How do you use Solmucol cold cough?
Unless otherwise prescribed, the usual dosage is:
- Children from 2 to 12 years: 3 times a day 5 ml syrup for children or 3 times a day 1 lozenge of 100 mg.
- Adolescents over 12 years and adults: 600 mg daily, divided into one (1 effervescent tablet or 1 sachet of 600 mg granules) or several doses (e.g. 3 times 10 ml syrup for adults or 3 times 1 lozenge of 200 mg).
If you have a cough that lasts longer than 2 weeks, you must consult a doctor or pharmacist.
Dissolve the effervescent tablet or granules in a glass of cold or hot water and drink it immediately. Do not dissolve other medicines with Solmucol cold cough in the water at the same time, because this can impair or cancel the effectiveness of both Solmucol cold cough and the other medicines.
The lozenges can dissolve in the mouth slowly.
Preparation of the syrup
Remove the security seal and screw the lid down until the powder it contains falls into the bottle. Shake vigorously until the solution is clear.
To take the medicine, unscrew the lid and pour the prescribed amount of syrup into the measuring cup up to the corresponding mark. After each removal, screw the cover back on carefully.
When opening the bag, the blister or the syrup bottle, a slight smell of sulfur is noticeable. This is typical for the active ingredient acetylcysteine and does not affect its effect.
Adhere to the dosage given in the package insert or prescribed by your doctor. If you think that the medicine is too weak or too strong, talk to your doctor, pharmacist or druggist.
What side effects can Solmucol cold cough have?
The following side effects can occur when taking Solmucol: occasionally gastrointestinal disorders such as vomiting, diarrhea, nausea, abdominal pain or inflammation of the oral mucosa, as well as hypersensitivity reactions, hives, headache and fever. Furthermore, an accelerated pulse, low blood pressure and ringing in the ears, heartburn, as well as bleeding and water retention on the face can occasionally occur.
Allergic symptoms of a general nature (such as skin rashes or itching) can also occur. If the hypersensitivity reactions also cause breathing difficulties and bronchial cramps, which can happen in rare cases, you must stop treatment with Solmucol cold cough immediately and consult a doctor.
The breath may temporarily get an unpleasant odor.
If you notice any side effects that are not described here, you should inform your doctor or pharmacist.
What should also be noted?
Store at room temperature (15–25 ° C), effervescent tablets at 15–30 ° C, protected from light and moisture and out of the reach of children.
Once prepared, Solmucol cold cough syrup can be kept for 14 days at room temperature (15–25 ° C).
The drug may only be used up to the date marked “EXP” on the container.
Your doctor, pharmacist or druggist can provide you with further information. These people have the detailed information for specialists.
What is in Solmucol cold cough?
1 sachet of granules contains 600 mg acetylcysteine; Auxiliary substances : saccharin, orange aroma, antioxidant: butylhydroxyanisole (E320) and other auxiliary substances.
1 effervescent tablet contains 600 mg acetylcysteine; Excipients : saccharin, orange flavor and other excipients.
1 lozenge of 100 mg contains 100 mg acetylcysteine; Excipients: xylitol, sorbitol, orange flavor and other excipients.
1 lozenge of 200 mg contains 200 mg acetylcysteine; Excipients: xylitol, sorbitol, aspartame, lemon flavor and other excipients.
Syrup for children contains the active ingredient acetylcysteine 100 mg per 5 ml;
Syrup for adults contains the active ingredient acetylcysteine 200 mg per 10 ml;
Excipients of both dosage strengths: maltitol syrup; Preservatives: Potassium Sorbate (E202) and Sodium Benzoate (E211); Flavorings (strawberry flavor with vanillin for children, apricot flavor for adults) and other auxiliary substances.
57868, 58027, 50046, 52254 (Swissmedic).
Where can you get Solmucol cold cough? Which packs are available?
In pharmacies and drugstores, without medical prescription.
The following packs are available:
- Solmucol Cold Cough 7, 10, 14 and 20 sachets of 600 mg granules .
- Solmucol Cold Cough 10 effervescent tablets of 600 mg.
- Solmucol Cold Cough 24 lozenges of 100 mg.
- Solmucol Cold Cough 20 and 40 lozenges of 200 mg.
- Solmucol Cold Cough Syrup for children: 90 ml.
- Solmucol Cold Cough Adult syrup: 180 ml.
Marketing authorization holder
IBSA Institut Biochimique SA, CH 6903 Lugano.